Tennessee, 2022

Damaging Wind in Tennessee, August 4, 2022

August 4, 2022 · NWS MRX · 1 event in 1 county or zone

A lone thunderstorm tracking north blew down some trees near Farragut before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A lone thunderstorm tracking north blew down some trees near Farragut before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 4, 2:25 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 2:25 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
325 PM EDT Thu Aug 4 2022

.SHORT TERM...(Tonight and Friday)...

Key Messages:

1. Hot again through the rest of today with isolated to scattered
showers and thunderstorms. Heavy rainfall rates possible into this
evening with frequent lightning and gusty winds expected with the
stronger storms. Localized flooding in a few locations.

2. Fog again tonight, where rainfall occurs.

3. Similar pattern of showers and thunderstorms Friday. Expect more
coverage of showers and storms northeast third and especially higher
elevations from the Smoky Mountains northward.

Discussion:

The forecast area still lies between a southwestern US upper level
ridge and the Bermuda high that extends west along the southeast
Atlantic Coast. A weak front was approaching the lower Ohio Valley
this afternoon. A shortwave trough was moving into the Ohio Valley
and Mississippi Valley as well triggering a large area of showers
and thunderstorms far to the west of the eastern Tennessee Valley.
This front makes little progress to the southeast but shortwaves
will move southeast ahead of the trough or weakness between the
ridges tonight and Friday. Another round of scattered showers and
storms will affect the region late today and this evening before
gradually diminishing overnight. With Mixed layer CAPE around 1500
J/KG and Precipitable water values around 1.6 to 1.8 inches heavy
rainfall with slow moving storms could cause localized flooding
again through this evening. Convection seems to be firing more along
and west of the forecast area this afternoon. Also temperatures are
a few degrees cooler, in the mid to upper 80s, than Wednesday at mid
afternoon, which maybe delaying convection across parts of the area.
The convection will slowly diminish in the evening with patchy fog
forming. Then Friday it looks like a similar pattern but expect more
showers and thunderstorms in the northern and northeast parts of the
forecast area. Heavy rainfall and strong storms will still be
possible during the late afternoon.

TD

.LONG TERM...(Friday Night through Thursday)...

Key Messages:

1. Possibility of showers/storms each day through the extended
period--localized flooding possible if stronger storms train over
the same areas.

2. Highs generally in the upper 80s and near 90 for most of the TN
Valley.

Discussion:

As we move into the weekend a broad ridge across much of the
western/central US, along with another across the Atlantic. There
will be some light troughing at times over the eastern US which
could bring in a couple of systems for enhanced rainfall potential
over the next week. We'll start off Friday with a frontal boundary
trying to push through the Ohio Valley, but it will likely stall out
north of Kentucky. Isolated to scattered rainfall will be present
south of this boundary with low level moisture continuing to flow up
from the Gulf. Most models are coming into agreement that the axis
of heaviest rain will (unfortunately) be across Kentucky into the
Mid Atlantic Friday and Saturday. There will be the possibility of
training storms into southwest VA and eastern TN through the
weekend, so cannot rule out the flooding risk in our area. Current
QPF forecast is around 0.50" across much of the area through the
weekend, with amounts closer to 1" near the KY border, and along the
mountains... Isolated higher amounts likely under heavy downpours.

Diurnal storms are expected to continue the rest of the weekend, and
into next week, with the highest chance/coverage of storms being in
the late afternoon into the evening hours, before slowly dissipating
around sunset. More widespread storm chances begin during the middle
of the week as another front makes a push into the Ohio Valley.
Models continue to show that the front does actually push through
the Tennessee Valley and towards the Gulf coast by the end of the
week, which could bring us several days of dry weather for the
second half of the week... But, it's also possible that we sit on
the eastern edge of the ridge, and several shortwaves diving out of
the northwest bring periods of rain... Will continue with lower end
PoP chances, waiting to see where the ridge builds in.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions this afternoon. Isolated to scattered showers and
thunderstorms expected this afternoon into early evening. Have
VCTS in the TAFs for each site from 19-20Z until 00Z. However any
showers and thunderstorms that develop near the TAF sites may
have a brief period of MVFR conditions and would need to be
amended. Expect MVFR fog development at TRI and TYS after any
afternoon showers and storms late tonight and through about 14Z
Friday. Winds will be light from the south or southwest.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  91  73  90  73 /  20  40  20  40  20
Knoxville McGhee Tyson Airport, TN  71  90  72  89  71 /  30  60  30  50  20
Oak Ridge, TN                       71  89  71  88  71 /  20  60  30  50  30
Tri Cities Airport, TN              67  87  68  86  68 /  30  70  30  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 4, 2:29 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
329 PM EDT Thu Aug 4 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-052000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
329 PM EDT Thu Aug 4 2022 /229 PM CDT Thu Aug 4 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered slowly moving showers and thunderstorms will present a
risk of localized flooding, frequent lightning, and localized
damaging wind gusts this late afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wet pattern will be in place this time period with showers and
thunderstorms possible day or overnight, although activity will
peak during the afternoon and evening hours. Localized flooding
will be possible at times if stronger storms move slowly or train
over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/ABM

In the hours before

Special weather statement, Aug 4, 4:40 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
540 PM EDT Thu Aug 4 2022

TNZ068-069-071-042230-
Loudon TN-Knox TN-NW Blount TN-
540 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of east central Loudon,
southwestern Knox and northern Blount Counties through 630 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Louisville, or 8 miles west of Maryville, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Greenback, Friendsville and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3570 8427 3600 8412 3602 8408 3603 8407
      3586 8378 3585 8377 3584 8377 3581 8375
      3581 8374 3580 8375 3579 8374 3560 8409
TIME...MOT...LOC 2140Z 214DEG 21KT 3572 8413

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 4, 4:44 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
544 PM EDT Thu Aug 4 2022

TNZ017-018-046-VAZ008-042230-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-
544 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of central Sullivan,
northwestern Johnson, northern Carter and southwestern Washington
Counties and the City of Bristol through 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Elizabethton, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bristol Tn, Bristol Va, Elizabethton, Abingdon, Walnut Hill, Bluff
City, Watauga, Hunter, Morril's Cave and Sadie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8180 3632 8218 3638 8230 3640 8230
      3640 8233 3642 8237 3678 8218
TIME...MOT...LOC 2144Z 214DEG 21KT 3644 8223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 4, 4:50 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
550 PM EDT Thu Aug 4 2022

TNZ042-043-042230-
Northwest Greene TN-Southeast Greene TN-
550 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of central Greene
County through 630 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Greeneville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greeneville, Tusculum, Mosheim, Baileyton, Caney Branch, Chucky,
Cedar Creek, Davy Crockett Birthplace, Romeo and Jearoldstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3599 8292 3604 8301 3608 8306 3609 8306
      3609 8307 3611 8309 3629 8299 3633 8294
      3633 8291 3635 8289 3637 8284 3625 8264
      3622 8264
TIME...MOT...LOC 2149Z 214DEG 21KT 3610 8296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 4, 5:12 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
612 PM EDT Thu Aug 4 2022

TNZ016-039-040-042-042300-
Hamblen TN-Northwest Greene TN-Northwest Cocke TN-Hawkins TN-
612 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of southern Hawkins,
north central Cocke, northwestern Greene and eastern Hamblen Counties
through 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Russellville, or 11 miles west of Greeneville,
moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Greeneville, Bean Station, Russellville, Mosheim, Bulls
Gap, Baileyton, McCloud, Romeo and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8275 3608 8291 3606 8316 3638 8328
TIME...MOT...LOC 2212Z 179DEG 11KT 3617 8303

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Knoxville radar (KMRX), 76 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 4, 5:20 PM EST
Where
Knox County, 1.49 mi SSW of Byrds Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.900, -84.180

A few trees were blown down near Farragut.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047484.